Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 236, NWS Midland/Odessa, TX

August 21, 2015Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2015, 5:56 PM MDT for Lea County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2015, 5:56 PM MDT (23:56 UTC)
Expired
Aug 21, 2015, 7:00 PM MDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS54 KMAF 212356
SVRMAF
NMC025-220100-
/O.NEW.KMAF.SV.W.0236.150821T2356Z-150822T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM MDT FRI AUG 21 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 700 PM MDT

* AT 555 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  CROSSROADS...OR 21 MILES NORTH OF TATUM...MOVING SOUTHEAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3332 10306 3332 10308 3341 10344 3357 10339
      3357 10306
TIME...MOT...LOC 2355Z 302DEG 7KT 3355 10319 

HAIL...1.00IN
WIND...60MPH
 
$$

82
1 follow-up statement
740 
WWUS54 KMAF 220027
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM MDT FRI AUG 21 2015

NMC025-220100-
/O.CON.KMAF.SV.W.0236.000000T0000Z-150822T0100Z/
LEA NM-
627 PM MDT FRI AUG 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN LEA COUNTY...

AT 626 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF BLEDSOE...OR 21 MILES NORTHEAST OF TATUM...MOVING SOUTHEAST AT 10
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3332 10306 3332 10308 3337 10328 3357 10325
      3357 10306
TIME...MOT...LOC 0026Z 302DEG 7KT 3352 10313 

HAIL...1.00IN
WIND...60MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:48 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 21, 4:48 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT FRI AUG 21 2015

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Will carry VFR conditions at all area terminals, for the most part.
Thunderstorms will be possible overnight, but probabilities are not
very high for any given location.  For now, will include TSRA at
KFST, and update accordingly at the rest of the terminals.  Gusty
winds of 30 to 40kt will be possible with any storms.

&&

.PREV DISCUSSION... /issued 242 PM CDT FRI AUG 21 2015/

Current satellite shows cumulus forming in the Davis Mountains but
the radar shows there is little vertical development at this time.
Continued surface heating will cause isolated to widely scattered
TS to form later this afternoon and evening with perhaps some
isolated storms developing along a weak surface trough in
southeastern New Mexico. Models are showing a convective complex
rolling south out of the panhandle and south plains tonight which
may affect the northern Permian Basin before dissipating,
therefore have the highest PoPs tonight from the Davis Mountains
north into southeast New Mexico and east towards Snyder with lower
Pops to the south and east.

An upper ridge will begin to reassert itself tomorrow with highs
near 100 for most locations. Fortunately we are beginning to get
into that time of year when amplifying ridges to our west dislodge
cooler air from the north and send a cold front our way and that
will happen Sunday into Monday with cooler temperatures expected
as well as an increase in rain chances, especially along the
frontal boundary. Then, in a manner often seen during the past
month, the upper ridge will drift slight east ending rain chances
by the middle of next week and sending highs back above normal for
the latter half of the forecast period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  73  99  75  94  /  20  10  10  20
CARLSBAD NM                    72 101  72  89  /  30  20  30  40
DRYDEN TX                      74 101  75  96  /  10  10  10  10
FORT STOCKTON TX               74 100  74  95  /  10  20  20  20
GUADALUPE PASS TX              69  92  69  83  /  30  20  30  40
HOBBS NM                       70  98  71  88  /  30  20  30  40
MARFA TX                       65  90  64  87  /  30  30  30  30
MIDLAND INTL AIRPORT TX        74 100  74  96  /  20  10  10  20
ODESSA TX                      74 100  75  95  /  20  10  20  20
WINK TX                        75 103  76  98  /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, Aug 21, 1:58 PM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI AUG 21 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
258 PM CDT FRI AUG 21 2015 /158 PM MDT FRI AUG 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THE EVENING HOURS OVER THE DAVIS MOUNTAINS SOUTH ACROSS
THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND THIS EVENING FROM THE SOUTHEASTERN NEW MEXICAN
PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN. THE POTENTIAL IS
THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS NEAR 50 MPH AND
SMALL HAIL. BRIEF HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
THIS WEEKEND. ON SATURDAY...THE BEST CHANCES FOR THUNDERSTORMS
WILL BE FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO.
THUNDERSTORM CHANCES EXPAND EASTWARD ON SUNDAY...OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS...BRIEF HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THIS ACTIVITY.

THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD KEEP AN EYE TO THE
SKY AND KEEP TABS ON CHANGING WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 3:47 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI AUG 21 2015

TXZ075-081-212245-
BIG BEND AREA-PECOS-
447 PM CDT FRI AUG 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES...

AT 446 PM CDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF
BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SIERRA MADERA AND PORTIONS OF HIGHWAY
385...18 TO 25 MILES SOUTH OF FORT STOCKTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3061 10306 3067 10288 3042 10269 3032 10280
      3027 10296
TIME...MOT...LOC 2146Z 334DEG 16KT 3057 10295

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:30 PM MDTSpecial Weather StatementMAFEddy60 min
Aug 20, 10:30 PM MDTSpecial Weather StatementMAFEddy, Lea60 min
Aug 20, 11:26 PM MDTSpecial Weather StatementMAFLea64 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.